Maine, 2021

Winter Storm in Maine, January 16, 2021

January 16, 2021 · NWS GYX · 4 events in 4 counties and zones

On the 15th low pressure occluded over the Great Lakes and secondary cyclogenesis began near the triple point off the Mid Atlantic coast. Secondary low pressure rapidly deepened into the 16th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

On the 15th low pressure occluded over the Great Lakes and secondary cyclogenesis began near the triple point off the Mid Atlantic coast. Secondary low pressure rapidly deepened into the 16th. This strong low pressure developed an equally strong moisture transport which impinged upon the higher terrain with upslope enhancement. A very marginal air mass for mid January meant that snowfall totals were highly dependent on elevation in order for temperatures to be cold enough for all or mostly snow. Warmer temperatures and downsloping meant that valley locations had significantly less snow than higher elevations. Precipitation was heavy at times but generally fell over a 6 to 10 hour period and limited snowfall totals to around a foot at most.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 16, 7:07 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Jan 16, 7:07 AM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Gray ME
707 AM EST Sat Jan 16 2021

.SYNOPSIS...
Rain and snow will overspread the area early this morning.
Precipitation will be rain near the coast with a transition
from snow to rain near the foothills and mostly snow in the
mountains. Significant snow is likely in the mountains while
strong winds are expected near the coast. Heavy precipitation
ends for most tonight with snow showers continuing in the
mountains into Sunday. Weak systems will bring chances for snow
showers at times through the work week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
7 AM Update...Forecast going as planned early this morning with
heavy wet snow ongoing in the Monadnocks (generally above 1000
feet) and rain elsewhere at lower elevations. As one can see via
local radar mosaics, the heavy stuff is on it's way as heavy
precipitation continues to push northward through southern New
England. This will be our meat and potatoes today (snow at
higher elevations, heavy rain lower). Kept wind headlines as is,
but we'll have to watch trends closely, as it's possible we'll
need wind headlines farther inland.

Previously...

Low pressure continues to rapidly deepen just south of Long
Island NY as of 08z. One hour pressure falls on Long Island have
been on the order of 3 to 5 millibars per hour which is very
impressive. This system will be a quick mover but will be quite
the ball of energy. Won't rehash meteorological details at this
point, as we've done that the last few days and the overall
picture hasn't changed much. We'll take a look at
forecast/headline changes and impacts below.

Overall, the forecast remains on track. Heavy snowfall is
expected in the northern mountains, with heavy rain on the
coastal plain and other valley floor locations. Forecast snow
amounts have not been changed all that much. However, based on
new information, we have added northern Carroll County NH to the
winter storm warning. In addition, we have added southern Oxford
County and southern Franklin County in ME to the winter weather
advisory after running our snow amount tools with several different
ratio-temperature inputs. A good portion of whatever snow that
falls will be heavy and wet, so power outages will be possible.

As far as the QPF goes, we did raise it a bit across the board
based on a blend of the latest deterministic and ensemble
information. 1.5 to 2" of rainfall is expected at lower
elevations and this may allow for localized flooding of streets
and other low lying areas. Small streams may experience rapid
rises. However, widespread significant flooding is not expected
at this time due to the speed of the system. Therefore, a flood
watch has not been issued at this time. Would not be surprised
if there were a few rumbles of thunder today in the heaviest
snow and rain.

Winds will be a factor on the coastline today as the low really
cranks up this morning and afternoon. Have upgraded the Midcoast
of Maine to a high wind warning for wind gusts up to 60 mph.
Kept the advisory in place elsewhere for gusts around 50 mph.
However, it's not completely out of the question that a couple
of 55-60 mph gusts occur for a short period of time this
afternoon. So far, it looks like winds will be kept aloft a bit
further inland. However, there is a chance that we'll need to
upgrade another tier of zones inland to a wind advisory for this
afternoon.

The precipitation will taper off from south to north this
afternoon, and end across southern zones.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Most of the precipitation will have ended for the forecast area
tonight except in the mountains where plenty of upslope snows
continue to be expected. Several more inches of snow are
expected tonight, especially w-nw facing slopes of the Whites
and western ME mountains. These amounts are included in our
latest snow graphic (which includes what falls today).

Windy and fair on Sunday except in the mountains where snow
showers and clouds will prevail.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A series of shortwaves will traverse the area Monday through Friday
with the mean jet position near or to our south. These short
waves will bring chances for light snow and alternating periods
of above normal and below normal temperatures.

Westerly flow from our departing weekend system will keep chances
for snow showers going in the mountains Sunday night. As that system
pulls away a weak wave will reinvigorate snow shower activity Monday
afternoon. Snow showers will primarily be confined to the mountains
with areas downstream of the mountains seeing an increase in cloud
cover and a slight chance of a rain or snow shower. Highs will range
from the 20s north to near 40 along the coast. As this wave departs
cooler air will move into the region Monday night into Tuesday with
partly to mostly sunny skies Tuesday.

The next short wave is progged to pass the area Wednesday bringing
another shot of cold air and scattered snow showers. Wednesday night
will be the coldest night of the week with lows near zero north to
the teens south. Another more robust short wave will approach
towards the end of the work week although there are some timing
differences and have gone with chance to slight chance PoPs in the
Thursday through Friday timeframe. This wave has the potential to
bring more widespread snow although accumulations look to be
light.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Short Term...Low conditions (IFR and LIFR) are expected today in
heavy rain and heavy snow (mountains). Also LLWS will be present
as southeasterly winds of up to 60 kt occur around 2,000 FT AGL.
SFC wind gusts will be strongest on the coast, with gusts of 45
to 60 MPH likely this afternoon. Improving conditions outside of
the mountains is expected later this afternoon through Sunday
with gusty west winds taking over.

Long Term...Mainly VFR outside the mountains with SHSN bringing
restrictions to KHIE Monday.

&&

.MARINE...
Short Term...We have upgraded to storms for a portion of our
outer waters for today as we expect frequent gusts around 50
kt...possibly higher for a short period of time. Seas will build
to a dangerous 15 to 20 feet offshore. Westerly gales look to
ensue behind this low pressure system on Sunday.

Long Term...SCA conditions likely through Monday night. Winds
and seas come down Monday night although gusts to 25 kts are
possible during the afternoons through midweek.

&&

.HYDROLOGY...
Confidence is high that a band of heavy rainfall will cross the
region today with widespread rainfall amounts of 1 to 2 inches
over the lowlands and foothills. Strong southeast flow will mean
that precipitation will be enhanced over the White and western
Maine Mountains, to 1.5-2.5 inches liquid, although mostly snow
is expected above roughly 1500 ft. This will be a quick moving
rainstorm although it will be intense at times. The main impacts
are expected to be road and other low lying flooding. Smaller
streams will likely see significant rises.

&&

.TIDES/COASTAL FLOODING...
Have upgraded coastal York and Cumberland Counties (and the NH
Seacoast as of 12z) to a coastal flood warning for the midday
high tide today. Looks like Portland may get close to 13 feet as
strong gales pound the coast and offshore seas build to 15 to
20 feet. Have held onto coastal flood advisories elsewhere for
the time being. Looking at minor coastal flooding and a good
amount of splashover, with a few pockets of moderate flooding
expected, mainly in the warning area. Beach erosion is expected.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 7 AM EST Sunday for MEZ007>009.
     Winter Weather Advisory until 7 PM EST this evening for MEZ012-
     013.
     Coastal Flood Warning until 4 PM EST this afternoon for MEZ023-
     024.
     Wind Advisory until 7 PM EST this evening for MEZ023>025.
     High Wind Warning from 11 AM this morning to 7 PM EST this
     evening for MEZ026>028.
     Coastal Flood Advisory until 4 PM EST this afternoon for
     MEZ025>028.
NH...Winter Weather Advisory until 1 PM EST this afternoon for
     NHZ003-005-007-011.
     Winter Storm Warning until 7 AM EST Sunday for NHZ001-002-004.
     Coastal Flood Warning until 4 PM EST this afternoon for NHZ014.
     Wind Advisory until 7 PM EST this evening for NHZ014.
MARINE...Gale Warning until 7 PM EST this evening for ANZ153.
     Storm Warning from 11 AM this morning to 7 PM EST this evening
     for ANZ150>152-154.

&&

NEAR TERM...Ekster
SHORT TERM...Ekster
LONG TERM...Schroeter
Hazardous weather outlook, Jan 16, 4:54 AM EST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
454 AM EST Sat Jan 16 2021

MEZ007>009-NHZ001-002-004-171000-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Carroll-
454 AM EST Sat Jan 16 2021

...WINTER STORM WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NHZ003-005-007-011-171000-
Northern Grafton-Southern Grafton-Sullivan-Cheshire-
454 AM EST Sat Jan 16 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for central New Hampshire,
northern New Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ012-013-171000-
Southern Oxford-Southern Franklin-
454 AM EST Sat Jan 16 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for western Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NHZ014-171000-
Coastal Rockingham-
454 AM EST Sat Jan 16 2021

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM
EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southern New Hampshire.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ023-024-171000-
Coastal York-Coastal Cumberland-
454 AM EST Sat Jan 16 2021

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST THIS
EVENING...
...COASTAL FLOOD WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 PM
EST THIS AFTERNOON...

This Hazardous Weather Outlook is for southwest Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ026>028-171000-
Lincoln-Knox-Coastal Waldo-
454 AM EST Sat Jan 16 2021

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM
EST THIS AFTERNOON...
...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST
THIS EVENING...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ025-171000-
Sagadahoc-
454 AM EST Sat Jan 16 2021

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST THIS
EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM
EST THIS AFTERNOON...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ014-018>022-033-NHZ006-008>010-012-013-015-171000-
Southern Somerset-Interior York-Central Interior Cumberland-
Androscoggin-Kennebec-Interior Waldo-Interior Cumberland Highlands-
Southern Carroll-Merrimack-Belknap-Strafford-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
454 AM EST Sat Jan 16 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

Frozen ground and the potential for up to 1.5" of rain could cause
minor flooding on Saturday. Tributary rivers could reach bankfull by
Saturday night but major rivers are expected to stay well below flood
stage at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>152-171000-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
454 AM EST Sat Jan 16 2021

...STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Winds shift to out of the west with gusts 30 to 40 kts Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ153-154-171000-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
454 AM EST Sat Jan 16 2021

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Winds shift to out of the west with gusts 30 to 40 kts Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 16, 8:46 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
846 AM EST SAT JAN 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     SNOW             3 W MARLOW              43.11N 72.26W
01/16/2021  M4.5 INCH        CHESHIRE           NH   TRAINED SPOTTER

            AT 1600FT. WET STICKY SNOW. A FEW SMALL
            BRANCHES HAVE FALLEN, BUT NO LARGER LIMBS.
            ONLY SLUSH ON VALLEY FLOOR IN NEARBY ALSTEAD
            VILLAGE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Northern Oxford

When
January 16, 9:00 AM EST to 4:00 PM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Snow began on the morning of the 16th and continued into the mid afternoon hours. A mild mid January air mass resulted in a strong elevation dependence to snowfall amounts. Snowfall around 12 inches occurred in the higher elevations of the Mahoosuc Mountains with totals closer to 5 inches in the valleys.

Winter Storm, Southern Franklin

When
January 16, 9:00 AM EST to 6:00 PM EST
Where
Southern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snow began on the morning of the 16th and continued into the early evening hours. A mild mid January air mass resulted in a strong elevation dependence to snowfall amounts. Snowfall around 8 inches occurred in the higher elevations around Mount Blue State Park with totals closer to 4 inches in the valleys.

Winter Storm, Northern Franklin

When
January 16, 10:00 AM EST to 5:00 PM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Snow began on the morning of the 16th and continued into the early evening hours. A mild mid January air mass resulted in a strong elevation dependence to snowfall amounts. Snowfall around 12 inches occurred in the higher elevations of the Bigelow Mountains with totals closer to 5 inches in the valleys.

Winter Storm, Central Somerset

When
January 16, 10:00 AM EST to 5:00 PM EST
Where
Central Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Snow began on the morning of the 16th and continued into the early evening hours. A mild mid January air mass resulted in a strong elevation dependence to snowfall amounts. Snowfall around 10 inches occurred in the higher elevations with totals closer to 3 inches near Moosehead Lake.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2021Every state in 2021This day in weather historyWarnings in Maine, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931623, 931626, 931624, 931625.